Kansas, 2011

Tornado and Hail in Kansas, May 22, 2011

May 22, 2011 · NWS ICT · 16 events in 2 counties and zones

A frontal boundary approaching from the west interacted with an unstable air mass, sparking a few intense thunderstorms over far southeast Kansas during the afternoon and early evening of the 22nd. Hail up to the size of baseballs and softballs was reported south of Parsons, along with a few funnel clouds in the Parsons area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A frontal boundary approaching from the west interacted with an unstable air mass, sparking a few intense thunderstorms over far southeast Kansas during the afternoon and early evening of the 22nd. Hail up to the size of baseballs and softballs was reported south of Parsons, along with a few funnel clouds in the Parsons area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 22, 11:32 AM CST, 1 hour 58 minutes earlier.

Area forecast discussion, May 22, 11:32 AM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1232 PM CDT SUN MAY 22 2011

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
ISOLATED TO WIDELY SCATTERED CONVECTION IS EXPECTED FROM
MID-AFTERNOON INTO EARLY THIS EVENING ACROSS SOUTHEAST KANSAS.
THIS ACTIVITY WILL OCCUR ALONG AND AHEAD OF A REMNANT SURFACE
FRONT WHICH STRETCHED ACROSS THE FLINT HILLS AT MIDDAY. WILL
RELEGATE MENTION TO VCTS AT KCNU UNTIL IMPACT OF ANY TSRA
BECOMES MORE CERTAIN LATER THIS AFTERNOON. OTHERWISE LOW
LEVEL MOISTURE IS EXPECTED TO INCREASE ALONG AND NORTH OF THE
QUASI-STATIONARY FRONTAL BOUNDARY TONIGHT ACROSS SOUTH
CENTRAL/SOUTHEAST KANSAS WITH MORE NUMEROUS CONVECTION
EXPECTED TO DEVELOP TOWARD OR AFTER 12Z MONDAY MORNING. FOR
NOW WILL KEEP MENTION TO VCTS IN THE OUTER PERIOD...THOUGH
SOME INCLUSION OF A TEMPO OR PREVAILING GROUP IS QUITE
POSSIBLE WITH LATER FORECAST ISSUANCE. MVFR CIGS ARE
EXPECTED TO DEVELOP ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS
WITH THE INFLUX OF LOW LEVEL MOISTURE...AND HAVE INCLUDED IN
THE KICT KHUT AND KCNU TERMINALS.

KED

&&

.PREV DISCUSSION... /ISSUED 1143 AM CDT SUN MAY 22 2011/

UPDATE...
LATEST SURFACE ANALYSIS SHOWED REMNANT PACIFIC SURFACE BOUNDARY
FROM NORTHEAST KANSAS THRU METRO WICHITA...BEFORE MERGING WITH
DRYLINE ACROSS WEST CENTRAL OKLAHOMA. THE AIRMASS IS ALREADY
VERY UNSTABLE EAST OF THESE FEATURES WITH MLCAPE VALUES IN EXCESS
OF 3500 J/KG. THE LATEST SPC MESO PAGE SHOWED CAP HAS WEAKENED
TO AROUND 25 J/KG WITH SHORT TERM RUC FORECAST SHOWING IT TO BECOME
NEGLIGIBLE BY MID-AFTERNOON. WHILE THE LOW LEVEL FLOW REMAINS
VEERED AHEAD OF BOUNDARY AT MIDDAY...ENOUGH CONVERGENCE MAY EXIST
WITH THE LOADED INSTABILITY FOR ISOLATED TO WIDELY SCATTERED
CONVECTIVE DEVELOPMENT BY MID-AFTERNOON. WHILE THE SHEAR AND
INSTABILITY SUPPORT MAINLY A LARGE HAIL RISK...POTENTIAL FOR
SLIGHT BACKING OF THE NEAR SURFACE WINDS TOWARD EARLY EVENING
COULD OPEN A SMALL WINDOW FOR A TORNADO RISK ACROSS FAR SOUTHEAST
KANSAS. THEREFORE WILL CONTINUE THE SPIRIT OF THE GOING HAZARDOUS
WEATHER OUTLOOK.

KED

PREV DISCUSSION... /ISSUED 659 AM CDT SUN MAY 22 2011/

UPDATE...

AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

A COUPLE OF TAF CONCERNS TODAY.  THE FIRST IS MVFR TO IFR CEILINGS
ACROSS THE ERN HALF OF KS THIS MORNING AS LOW LEVEL MOISTURE REMAINS
HIGH. DO NOT EXPECT THIS CLOUD DECK TO LAST LONG THIS MORNING...AS
SUNSHINE WILL BEGIN TO BURN OFF THIS CLOUD DECK BY AROUND 15Z.  THE
ONLY EXCEPTION MAY BE IN SOUTHEAST KS NEAR KCNU...WHERE HIGHER
AMOUNTS OF LOW LEVEL MOISTURE WILL STAY IN THE THIS AREA THE LONGEST.

NEXT CONCERN WILL BE THE LOW LEVEL MOISTURE LEADING TO A VERY
UNSTABLE AIRMASS ACROSS SOUTHEAST KS FOR THE AFTERNOON HOURS. A SFC
TROUGH PUSHING EAST-SOUTHEAST AND AN IMPULSE IN THE WESTERLY
FLOW...WILL INTERACT WITH THIS UNSTABLE AIRMASS TO PRODUCE A CHC OF
TSRA NEAR THE KCNU TAF SITE FOR THE AFTERNOON HOURS. NOT EXPECTING A
WIDESPREAD TSRA CHANCE WITH STORMS REMAINING MORE ISOLATED....SO
WILL ONLY GO WITH A VCTS MENTION FOR NOW.

WILL ALSO SEE ANOTHER CHANCE OF MVFR POSSIBLY IFR CEILINGS RETURN TO
THE AREA AFTER 06Z/MON....AS LOW LEVEL MOISTURE WILL AGAIN PUSH BACK
INTO THE AREA.

KETCHAM

PREV DISCUSSION... /ISSUED 314 AM CDT SUN MAY 22 2011/

DISCUSSION...
MAIN FORECAST UPDATES WILL FOCUS ON POSSIBLE SEVERE WEATHER FOR
SOUTHEAST KANSAS TODAY...FOLLOWED BY A UNSETTLED WEATHER PATTERN
AND CONTINUED SEVERE WEATHER CHANCES FOR MONDAY AND TUESDAY. HEAVY
RAINFALL COULD ALSO BECOME A HAZARD FOR SOME OF THE REGION THIS
PERIOD.

TDY-TONIGHT
DAYTIME HIGHS WILL WARM RAPIDLY ACROSS CENTRAL AND SOUTH CENTRAL
KANSAS TODAY WITH WESTERLY COMPONENT BOOSTING DOWNSLOPE EFFECTS.
MEANWHILE CURRENT SATELLITE WATER VAPOR IMAGERY SHOWS NEXT SHORT
WAVE OVER NORTHERN BAJA/SOUTHERN CALIFORNIA...AND A SECOND WAVE ON
ITS HEELS IN THE EASTERN PACIFIC. THE FIRST WAVE WILL RACE EASTWARD
AND INFLUENCE THE REGION LATER THIS AFTERNOON/EVENING...WHICH SHOULD
IGNITE THUNDERSTORMS ALONG THE DRY-LINE EAST OF THE KANSAS TURNPIKE
SOUTHWARD INTO OKLAHOMA. EARLY MORNING DEWPOINTS WERE RATHER JUICY
ACROSS CENTRAL/EASTERN OKLAHOMA AND WOULD EXPECT HIGHER INSTABILITY
FOR TODAY. THE COMBINATION OF INCREASED INSTABILITY AND SHEAR
WILL BE FAVORABLE FOR SEVERE WEATHER IN SOUTHEAST KANSAS. VERY
LARGE HAIL AND DAMAGING WINDS WOULD BE THE PRIMARY RISK...HOWEVER
IF SOME LOCALIZED BACKING OF LOW-LEVEL WINDS CAN OCCUR THIS WOULD
INCREASE CHANCES OF A FEW TORNADOES. THIS ACTIVITY WILL SLIDE
SLOWLY EASTWARD INTO MISSOURI LATER THIS EVENING. A SECOND ROUND
OF THUNDERSTORMS LOOK TO RE-DEVELOP LATE TONIGHT AS THE LOW-LEVEL
JET BOOSTS MOISTURE TRANSPORT INTO SOUTHERN KANSAS AHEAD OF THE
SECOND WAVE. SEVERE WEATHER IS A DEFINITE POSSIBILITY AGAIN WITH
STEEP MID-LEVEL LAPSE RATES AND MUCAPE ABOVE 2000J/KG.

MON-TUE
MODELS STILL SHOWING CONCERNING SIGNALS OF POSSIBLE HEAVY RAINFALL
ON MONDAY...WITH PERSISTENT UPSTREAM EXPANSION OF DEEP ISENTROPIC
ASCENT/MOISTURE TRANSPORT REMAINING IN PLACE GIVING WAY TO SOME
BACK-BUILDING THUNDERSTORM ACTIVITY. SEVERE WEATHER/HEAVY RAINFALL
COULD BE ONGOING MONDAY MORNING OVER THE AREA...AND THEN THE
CHALLENGE WILL BE HOW THE ATMOSPHERE RESPONDS/RECOVERS FOR THE
AFTERNOON AND MONDAY NIGHT PERIOD. THE UNSETTLED WEATHER PATTERN
CONTINUES FOR TUESDAY AS ANOTHER EVEN STRONGER UPPER WAVE MOVES THE
CENTRAL PLAINS. SEVERE WEATHER AND RE-NEWED HEAVY RAINFALL COULD
AFFECT THE MUCH OF THE AREA AGAIN.

EXTENDED: WED-SAT
THE UPPER SYSTEM WILL SLIDE SLOWLY EASTWARD ACROSS KANSAS ON
WEDNESDAY WITH PRECIPITATION CHANCES TAPERING OFF FROM WEST TO EAST
BY WEDNESDAY NIGHT. COOLER TEMPERATURES WILL BE IN STORE FOR THE
AREA ON WEDNESDAY AND THURSDAY WITH WARMER READINGS TO FOLLOW ON
FRIDAY AND SATURDAY.

JAKUB

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    90  65  79  64 /  10  40  60  50
HUTCHINSON      90  64  80  62 /  10  40  50  60
NEWTON          89  65  79  63 /  10  40  50  60
ELDORADO        88  66  79  64 /  30  40  60  60
WINFIELD-KWLD   90  67  81  64 /  20  40  60  50
RUSSELL         89  61  80  59 /  10  10  40  60
GREAT BEND      90  62  80  60 /  10  20  40  60
SALINA          87  63  80  62 /  10  20  40  60
MCPHERSON       89  64  80  62 /  10  40  50  60
COFFEYVILLE     85  67  79  67 /  30  50  70  60
CHANUTE         84  66  79  65 /  30  50  70  60
IOLA            83  65  78  64 /  30  40  70  70
PARSONS-KPPF    84  67  79  66 /  30  50  70  60

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, May 22, 4:36 AM CST, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
536 AM CDT SUN MAY 22 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-231045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
536 AM CDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SOME MINOR FLOODING OF SMALL STREAMS AND RIVERS WILL CONTINUE
ACROSS PARTS OF LINCOLN AND SALINE COUNTIES TODAY.

THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON AND
EVENING ACROSS SOUTHEAST KANSAS...MAINLY AFFECTING LOCATIONS EAST
OF A EUREKA TO SEDAN LINE. SOME OF THEM WILL BECOME SEVERE AND
CAPABLE OF PRODUCING TENNIS BALL SIZE HAIL...DAMAGING WINDS OF 60
TO 70 MPH...AND A FEW TORNADOES.

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO REDEVELOP DURING THE
OVERNIGHT HOURS AND BECOME MORE NUMEROUS TOWARDS DAYBREAK. LARGE
HAIL AND TORRENTIAL RAINFALL WILL BE THE PRIMARY HAZARDS FROM THIS
ACTIVITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE MONDAY MORNING
WITH CHANCES CONTINUING INTO THE MONDAY EVENING HOURS. SOME OF
THESE STORMS COULD ALSO TRAIN OVER THE SAME LOCATIONS WITH A RISK
OF HEAVY RAINFALL AND FLOODING. NUMEROUS THUNDERSTORMS ARE
FORECAST FOR TUESDAY AND TUESDAY NIGHT AS WELL...FURTHER
INCREASING THE FLOODING POTENTIAL. SOME OF THE STORMS ON TUESDAY
AFTERNOON AND EVENING COULD ALSO REACH SEVERE LIMITS.

ADDITIONAL THUNDERSTORM CHANCES WILL EXIST FOR WEDNESDAY AND
FRIDAY WITH A FEW STRONG STORMS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED OVER SOUTHEAST KANSAS FOR
THIS AFTERNOON AND EVENING...MAINLY FOR LOCATIONS EAST OF A EUREKA
TO SEDAN LINE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

JAKUB

In the hours before

Special weather statement, May 22, 1:17 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
217 PM CDT SUN MAY 22 2011

KSZ072-095-096-098>100-221945-
ALLEN-CHAUTAUQUA-LABETTE-MONTGOMERY-NEOSHO-WILSON-
217 PM CDT SUN MAY 22 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR ALLEN...CHAUTAUQUA...LABETTE...MONTGOMERY...
NEOSHO AND WILSON COUNTIES...

AT 212 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 7
MILES SOUTHWEST OF NEODESHA...OR 23 MILES NORTH OF COFFEYVILLE...AND
MOVING NORTHEAST AT 30 MPH. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO
DEVELOP ACROSS THE AREA...WITH THE THREAT OF SEVERE WEATHER LIKELY.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

COOK

The radar

The Tulsa radar (KINX), 146 km away, was scanning. The volume nearest the first event began at 19:30 UTC.

Open the radar archive at this moment

Event by event

15 hail, 1 tornado. Local standard time, as filed.

Hail, Neosho

When
May 22, 1:30 PM CST
Where
Neosho County, 0.88 mi NE of Thayer
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.490, -95.470

Hail, Neosho

When
May 22, 1:30 PM CST
Where
Neosho County, 4.18 mi S of Thayer
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.420, -95.470

Hail, Neosho

When
May 22, 2:25 PM CST
Where
Neosho County, 4.18 mi S of Galesburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.410, -95.360

Hail, Labette

When
May 22, 2:56 PM CST
Where
Labette County, Parsons
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.350, -95.270

Hail, Labette

When
May 22, 3:03 PM CST
Where
Labette County, 1.1 mi E of Dennis
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.350, -95.400

Hail, Labette

When
May 22, 3:10 PM CST
Where
Labette County, 3.83 mi SSE of Parsons Tri City Arp
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.280, -95.490

Tornado, Labette

When
May 22, 3:10 PM CST to 3:11 PM CST
Where
Labette County, 3.34 mi WSW of Parsons to 3 mi WSW of Parsons
Rating
EF0
Path length
0.33 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
37.324, -95.322

Brief touchdown in open field.

Hail, Labette

When
May 22, 3:13 PM CST
Where
Labette County, 3.02 mi SE of Dennis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.320, -95.380

Hail, Neosho

When
May 22, 3:15 PM CST
Where
Neosho County, 3.9 mi E of South Mound
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.420, -95.160

Hail, Labette

When
May 22, 3:19 PM CST to 3:40 PM CST
Where
Labette County, 0.69 mi S of Parsons
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.340, -95.270

Hail, Labette

When
May 22, 3:21 PM CST
Where
Labette County, 3.07 mi ESE of Dennis
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.330, -95.370

Hail, Labette

When
May 22, 3:45 PM CST
Where
Labette County, 5.11 mi NNE of Altamont
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
37.270, -95.270

Hail, Labette

When
May 22, 3:45 PM CST
Where
Labette County, 4.84 mi S of Parsons
Measured
4.25 in hail
Property damage
$500
Reported by
Law Enforcement
Coordinates
37.280, -95.270

The very large hail blew out a deputy's car windshield.

Hail, Labette

When
May 22, 4:29 PM CST
Where
Labette County, 1.1 mi W of Labette
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.230, -95.200

Hail, Labette

When
May 22, 4:30 PM CST to 4:56 PM CST
Where
Labette County, 5.88 mi ENE of Labette
Measured
1 in hail
Reported by
Public
Coordinates
37.260, -95.080

Hail, Labette

When
May 22, 4:58 PM CST
Where
Labette County, 4.09 mi ENE of Labette
Measured
1.25 in hail
Reported by
Public
Coordinates
37.250, -95.110

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyThe tornado archive for Kansas, 2011Warnings in Kansas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 304532, 304533, 304534, 304535, 304536, 304537, 307282, 304538, 304539, 304540, 304541, 304543, 304545, 304546, 304548, 304549.